Please don't sleep through
this wake-up call
From the May 2, 2001 issue
Last week, another headline-grabbing medication error in
the Washington Post captured the attention of many as a story
unfolded about an unseen decimal point that led to the tragic
death of a 9-month-old baby girl just one week earlier. The
baby's physician had prescribed morphine ".5 mg" IV for the
management of post-operative pain. However, a unit secretary
did not see the decimal point and transcribed the order by
hand onto a medication administration record (MAR) as "5 mg."
An experienced nurse followed the directions on the MAR without
question and gave the baby 5 mg of IV morphine initially and
another 5 mg dose two hours later. About four hours after
the second dose, the baby stopped breathing and suffered a
cardiac arrest. In our November 15, 2000 issue, we described
a hauntingly similar error where an infant received a fatal
dose of morphine after the prescribed dose of ".5 mg" was
misread as 5 mg.
There's another painful truth to bring to light in this case
as tragic and intolerable as the death of a baby. The primary
cause of this error - expression of a decimal dose without
a leading zero - is one of the first medication safety issues
ever published by ISMP over 25 years ago! Yet today, misinterpretation
of naked decimal points and other dangerous dose expressions
and abbreviations continue to shatter the lives of innocent
patients, their families, and unsuspecting health providers
who have made tragic mistakes.
A steady stream of reported errors due to misinterpreting
a handful of dangerous dose expressions and abbreviations
has led ISMP to repeatedly recommend abandoning their use
for almost three decades. Others have joined ISMP in advocating
this important error reduction step. For example, in 1996,
the first recommendations issued from the National Coordinating
Council for Medication Errors Reporting and Prevention (NCCMERP)
were aimed at establishing safe prescribing practices through
avoidance of a short list of dangerous abbreviations and dose
expressions (including naked decimal points).
ISMP has often stressed that it's equally important to avoid
these dangerous abbreviations and dose expressions in other
communications such as computer-generated labels, MARs, labels
for drug storage bins/shelves, preprinted orders and protocols,
and pharmacy and prescriber computer order entry screens.
For example, it could be argued that computerized prescriber
order entry (CPOE) could have prevented the tragic death described
above through clear communication of the prescribed dose.
However, many computer systems display drug doses using naked
decimal points or trailing zeros, and use dangerous abbreviations
such as QD and U. Thus, misinterpretation of an order is still
a very real possibility with CPOE when these dangerous forms
of communication are used.
In addition, we have consistently urged the pharmaceutical
industry and FDA to avoid the use of dangerous abbreviations
and dose expressions on medication labeling, packaging, and
advertisements. But you've seen our many reports of both new
and older products on the market with confusing labeling and
packaging, and the many ads for pharmaceutical products that
depict shortcuts in prescribing and dangerous ways of expressing
doses that set poor examples for all health professionals,
despite an FDA approval process.
Let this baby's death be the last wake up call we need. It's
time for the healthcare workforce, medical product vendors,
the pharmaceutical industry, regulatory and accrediting bodies,
and professional training programs to adopt and enforce the
prohibition of knowingly dangerous ways of communicating information
about medications. A table of dangerous abbreviations and
dose expressions most often associated with misinterpretation
and patient harm (as reported to the USP-ISMP Medication Errors
Reporting Program) appears on the following two pages. Please
everyone, use it wisely.
Special Table - Do not use
these dangerous abbreviations or dose designation